Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Ann Emerg Med. 2004 May;43(5):574-9.

Clinical features and management of herb-induced aconitine poisoning.

Author information

  • 1Emergency Department, Chang Gung Memorial Hospital, Taipei, Taiwan. bearuncle@yahoo.com

Abstract

STUDY OBJECTIVE:

We define the potential sources, clinical manifestations, and treatment of aconitine poisoning.

METHODS:

The database of the National Poison Center in Taiwan was retrospectively searched for the diagnosis of aconitine poisoning for 1990 to 1999. The reasons for taking the aconite roots, the clinical features, management, and possible predisposing factors were noted.

RESULTS:

A total of 17 cases occurred and consisted of 9 men and 8 women aged 30 to 70 years. Thirteen patients ingested aconite roots as treatment for rheumatism and wounds. Two patients volunteered to test the effects of aconite roots in a drug study. Two patients accidentally ingested the aconite roots. After a latent period of 10 to 90 minutes, patients developed a combination of neurologic (n=17), cardiovascular (n=14), gastrointestinal (n=9), and other (n=5) features typical of aconitine poisoning. Four patients developed ventricular tachycardia. All patients received supportive treatment. Patients with ventricular tachycardia were also treated with charcoal hemoperfusion. All patients made a complete recovery.

CONCLUSION:

Life-threatening ventricular tachycardia can occur after the consumption of aconite roots. The risk is higher with inadequately processed aconite roots, large doses, or tincture preparations. With increasing popularity of herbal medicines, herb-induced aconitine poisoning may also be seen in Western countries.

Comment in

PMID:
15111916
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk